Minnesota, 2014

Hail in Minnesota, July 4, 2014

July 4, 2014 · NWS FGF · 1 event in 1 county or zone

A line of thunderstorms formed over northeast North Dakota and northwest Minnesota during the late morning and early afternoon of the 4th. These storms dropped hail over portions of Pembina County, North Dakota, and Kittson County, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of thunderstorms formed over northeast North Dakota and northwest Minnesota during the late morning and early afternoon of the 4th. These storms dropped hail over portions of Pembina County, North Dakota, and Kittson County, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 12:00 PM CST, 11 minutes earlier.

Area forecast discussion, Jul 4, 12:00 PM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
100 PM CDT FRI JUL 4 2014

.UPDATE...
ISSUED AT 100 PM CDT FRI JUL 4 2014

CONVECTION HAS INITIATED A FEW HOURS EARLIER THAN PREVIOUSLY
EXPECTED WITH A BROKEN LINE OF SHOWERS AND THUNDERSTORMS FROM
HALLOCK TO CAVALIER AND THEN SOUTHWEST TOWARDS COOPERSTOWN. HAVE
RECEIVED SEVERAL REPORTS OF QUARTER SIZE HAIL ACROSS NORTHEAST ND
WITH THE PRIMARY CLUSTER. INTERESTINGLY...THESE STORMS ARE IN AN
AREA WITH LITTLE SFC OR MIXED LAYER INSTABILITY AND ONLY 250 TO
750 J/KG OF MUCAPE. SOUTHERLY 850 HPA WINDS UP TO 35 KTS AND
APPROACHING SHORT-WAVE ALOFT PROVIDING ENOUGH LIFT FOR CONVECTIVE
DEVELOPMENT. EXPECT THESE SHOWERS AND STORMS TO CONTINUE EAST-
NORTHEAST THROUGH THE AFTERNOON. WILL KEEP SEVERE WORDING IN THE
GRIDS...BUT IT APPEARS AREAL COVERAGE WILL BE LIMITED (ESPECIALLY
ACROSS NORTHWEST MN) WITH FORCING OUT RUNNING THE HIGHEST
INSTABILITY. SOME RE-DEVELOPMENT IS POSSIBLE FARTHER WEST WITH
POCKETS OF ENERGY ALOFT RIDING THE RIDGE. SEVERE POTENTIAL IS
GREATER IN THESE AREAS AND WILL MONITOR CLOSELY THROUGH THE
AFTERNOON.

UPDATE ISSUED AT 1004 AM CDT FRI JUL 4 2014

INTERESTING SET-UP FOR THIS AFTERNOON AND EVENING. QUICK MOVING
SHORT-WAVE CURRENTLY ACROSS NORTHEAST MT/NORTHWEST ND WILL MOVE
THROUGH BROAD 500 HPA RIDGE AND ACROSS THE FORECAST AREA THIS
AFTERNOON AND EVENING. IMMEDIATELY AHEAD OF THIS WAVE...RAP IS
SHOWING AN AREA OF 0 TO 6 KM BULK SHEAR FROM 40 TO 45 KTS.
BOUNDARY LAYER IS INITIALLY WELL CAPPED THROUGH 18-19 UTC...
ERODING THEREAFTER WITH UPWARDS OF 1500 TO 2500 J/KG OF MLCAPE
ALONG AND WEST OF THE VALLEY. FURTHER EAST...INSTABILITY IS LESS
BUT STILL AROUND 500 J/KG BY MID-AFTERNOON. CONVECTIVE
TEMPERATURES ARE IN THE UPPER 80S TO LOW 90S...BUT THERE EXIST
STEEP MID-LEVEL LAPSE RATES. 0 TO 3 KM VGP VALUES RISE QUICKLY TO
BETWEEN 0.3 AND 0.5 ACROSS NORTHEAST ND INTO NORTHWEST MN. GIVEN
ALL THESE FACTORS...SPC DAY ONE SLIGHT RISK AREA LOOKS GOOD. MAIN
QUESTION WILL BE IF PRIMARY FORCING ALOFT MOVES THROUGH BEFORE
INSTABILITY/SHEAR IS MAXIMIZED AFTER THE CAP ERODES.

WILL KEEP SEVERE WORDING IN THE GRIDS AND UPDATE POPS TO REFLECT
LATEST TRENDS FROM THE RAP/HRRR...BOTH SHOWING INCREASING SHOWERS
AND THUNDERSTORMS (SOME OF WHICH MAY BE STRONG TO SEVERE) FROM
WEST TO EAST THIS AFTERNOON AND EVENING MAINLY ACROSS NORTHEAST ND
INTO NORTHWEST MN. STORMS SHOULD BE EAST OF THE VALLEY BY LATE
EVENING. OTHERWISE...TODAY WILL BE WARM AND BREEZY WITH HIGH
TEMPERATURES IN THE UPPER 70S TO LOWER 80S AND A STIFF SOUTHERLY
WIND WITH GUSTS UP TO 30 MPH AT TIMES.

UPDATE ISSUED AT 650 AM CDT FRI JUL 4 2014

ISOLATED THUNDERSTORM CELLS CONTINUE TO FIRE FROM NERN SD INTO
FAR SERN ND AND THE EDGE OF WCNTRL MN. STILL EXPECT THESE CELLS TO
INCREASE IN COVERAGE AND LIFT NORTHEASTWARD THROUGH THE MORNING...
REACHING INTO THE FARGO-MOORHEAD AREA THROUGH THE FORENOON.
ELSE... NO SIG CHANGES TO THE FCST PACKAGE ATTM.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI JUL 4 2014

ISOLATED THUNDERSTORMS ARE FIRING ACROSS NORTHEAST SD THIS EARLY
MORNING ALONG AN ELEVATED BAND OF INSTABILITY...WITH A FEW HUNDRED
J/KG OF CAPE SHOWING. RUC AND HRRR HAVE THIS BAND PERSISTING THRU
MID MORNING AS IT EXPANDS ACROSS SERN ND INTO WEST CENTRAL MN.

THEN THIS BAND CONTINUES TO LIFT INTO NERN ND AND NORTHWEST
MN BY MIDDAY...WHERE SURFACE HEATING AND INCREASING LOW LEVEL
SHEAR LEAD TO FAIRLY ROBUST LOW LEVELS CAPE /+500 J/KG/ AND LOW
LEVEL /0 TO 2 KM LAYER/ VGP EXCEEDING 0.2 UNITS. SPC HAS
IDENTIFIED THIS AREA AS A SLIGHT RISK FOR SEVERE WEATHER WITH A 5
PERCENT RISK OF A TORNADO OR TWO. WOULD EXPECT THIS THREAT TO BE
MAINLY ALONG AND WEST OF THE RED RIVER FROM MID AFTERNOON ON...
SHIFTING INTO NORTHWEST MN FROM LATE AFTERNOON THROUGH SUNSET.
A CHASER SHOWER OR TWO IS POSSIBLE DURING THE OVERNIGHT PERIOD.

MODELS ARE GENERALLY DRY ON SATURDAY.. WITH MOTTLED CLOUD COVER
AND SOMETHING OF A STRENGTHENING CAPPING INVERSION THROUGH THE
DAY. AN APPROACHING MID LVL SHORTWV TROF LOOKS TO DISRUPT THAT CAP
STARTING INTO NORTHWEST ND BY LATE AFTERNOON... AND PROGRESSING
INTO NORTHEAST ND LATE SATURDAY EVENING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI JUL 4 2014

SATURDAY NIGHT THROUGH SUNDAY...THERE HAS BEEN...A SIGNAL AMONG
MOST MODELS INDICATING THE POTENTIAL FOR A STRONGER SHORTWAVE
SATURDAY NIGHT ROUNDING THE RIDGE. THIS WAVE WOULD BE STRONG
ENOUGH TO INITIATE CONVECTION...WITH SOME SORT OF MCS SATURDAY
NIGHT. DEEP LAYER SHEAR WOULD BE MUCH STRONGER...WITH THIS SYSTEM
MOVING INTO A VERY UNSTABLE ENVIRONMENT. SPC CONTINUES TO INDICATE
A SLIGHT RISK OF SEVERE STORMS ACROSS THE NORTHERN REGION EARLY ON
SUNDAY.

MONDAY-THURSDAY...DURING THE EARLY STAGES OF THE WEEK...NORTHWEST
FLOW ALOFT WILL AMPLIFY OVER THE NORTHERN PLAINS. MODEL GUIDANCE
SUGGESTS A FEW SHORTWAVE TROUGHS MAY AFFECT THE REGION DURING THE
MON-TUE TIME FRAME...WITH AT LEAST CHANCES FOR SCT SHOWERS/STORMS.
FOR MID TO LATE WEEK...A GRADUAL FLATTENING OF THE FLOW IS EXPECTED.
PRECIP CHANCES MAY DECREASE FOR MID-WEEK WITH LITTLE IN THE WAY OF
UPPER FORCING...AND SFC HIGH PRESSURE BUILDING INTO THE REGION.
GIVEN THE NORTHWEST FLOW...TEMPS SHOULD REMAIN FAIRLY SEASONABLE
THROUGH THE MIDDLE OF THE WEEK...BEFORE WARMING BACK UP BY LATE
WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 100 PM CDT FRI JUL 4 2014

THE MAIN CONCERN WILL BE THUNDERSTORM CHANCES THIS AFTERNOON AND
EVENING. THE TRICKY PART IS TIMING AND COVERAGE...AND USED THE
LATEST HI-RES MODEL SOLUTIONS COMBINED WITH THE CURRENT OFFICIAL
FORECAST TO COME UP WITH THE MOST PROBABLE OUTCOME. SOUTHERLY WINDS
WILL BE GUSTING TO 30-35 MPH THIS AFTERNOON. CALMER WINDS AND VFR
CONDITIONS TONIGHT INTO SATURDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...ROGERS
SHORT TERM...GUST
LONG TERM...GUST/MAKOWSKI
AVIATION...TG
Hazardous weather outlook, Jul 4, 6:01 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT FRI JUL 4 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
701 AM CDT FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE
FORENOON ALONG AND SOUTH OF HIGHWAY 200. SCATTERED TO NUMEROUS
THUNDERSTORMS ARE POSSIBLE ALONG AND NORTH OF HIGHWAY 200 THROUGH
THE AFTERNOON AND EARLY EVENING. A FEW STORMS MAY BE SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO...FROM MID
AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS STRONG THUNDERSTORMS ARE POSSIBLE FROM LATE
SATURDAY EVENING INTO SUNDAY MORNING. STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 4, 10:18 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1118 AM CDT FRI JUL 4 2014

NDZ008-016-054-041645-
EASTERN WALSH COUNTY ND-PEMBINA ND-WESTERN WALSH COUNTY ND-
1118 AM CDT FRI JUL 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALSH AND
SOUTHWESTERN PEMBINA COUNTIES UNTIL 1145 AM CDT...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 10 MILES NORTHWEST OF PARK RIVER...OR 25 MILES WEST OF
GRAFTON...MOVING TO THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
EDINBURG AROUND 1125 AM CDT.
PARK RIVER AROUND 1135 AM CDT.
NASH...HOOPLE AND CRYSTAL AROUND 1145 AM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4838 9745 4833 9828 4854 9831 4855 9821
      4855 9793 4857 9793 4861 9751
TIME...MOT...LOC 1618Z 262DEG 23KT 4845 9792

TG
Local storm report, Jul 4, 11:21 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1221 PM CDT FRI JUL 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             12 ENE CRYSTAL          48.66N 97.43W
07/04/2014  M1.00 INCH       PEMBINA            ND   PUBLIC

            QUARTER SIZED HAIL REPORTED ON FACEBOOK FROM INDIVIDUAL
            IN ST THOMAS...ND

&&

PJS

The radar

The Fargo/Grand Forks radar (KMVX), 156 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kittson

When
July 4, 12:11 PM CST
Where
Kittson County, 0.83 mi SSW of Humboldt
Measured
0.88 in hail
Reported by
Public
Coordinates
48.920, -97.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517975.